Wildfire, Potter
- When
- January 17, 1:45 PM CST to 6:45 PM CST
- Where
- Potter forecast zone
- Property damage
- $55,000
- Reported by
- Newspaper
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
and just south of Tascosa Road. The wildfire started around 1345 CST and burned about one hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire started about five miles northeast of Bushland and spread southward...just north of the intersection of West Mile View Drive and Mile View Drive...and just south of Tascosa Road. The wildfire started around 1345 CST and burned about one hundred acres. Although no injuries were reported...the wildfire destroyed three sheds and one horse barn...and also scorched the porch of one home. There were about thirty Potter County firefighters who responded to the wildfire which was contained by 1500 CST. The firefighters then left the scene about 1845 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 17, 11:43 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1143 AM CST SAT JAN 17 2009 .AVIATION... NORTHERLY WINDS AROUND 15 TO 20 KNOTS WITH A FEW HIGHER GUSTS CAN BE EXPECTED FOR THE REMAINDER OF THE AFTERNOON IN WAKE OF THIS MORNING/S COLD FRONT. WIND WILL DIMINISH BY 00Z. NORTHERLY WINDS MAY BEGIN TO PICK UP BACK UP AROUND 17/18Z SUNDAY...BUT WILL NOT MENTION JUST YET. VFR CONDITIONS THROUGHOUT THIS TAF CYCLE. TAB && .PREV DISCUSSION... /ISSUED 533 AM CST SAT JAN 17 2009/ AVIATION... WEAK COLD FRONT CURRENTLY PUSHING THRU KGUY AND KDHT WILL TRACK ACROSS KAMA AROUND 14Z. SFC WINDS TO INCREASE AT ALL SITES LATER THIS MORNING IN RESPONSE TO TIGHTENING PRESSURE GRADIENT POST FRONTAL. WINDS TO QUICKLY DIMINISH BY SUNSET. VFR CONDITIONS NEXT 24 HOURS. ANDRADE PREV DISCUSSION... /ISSUED 307 AM CST SAT JAN 17 2009/ DISCUSSION... THROUGH WEDNESDAY...THE HIGH AMPLITUDE UPPER LEVEL RIDGE REMAINS NEARLY STATIONARY OVER THE WESTERN U.S. ALLOWING ONLY A FEW WEAK TROUGHS AND FRONTS TO GRAZE THE PANHANDLE REGION. THE MOST SIGNIFICANT OF WHICH ARRIVES TODAY...SHIFTING WINDS AROUND FROM SOUTHWESTERLY TO NORTHERLY...BUT HAVING ONLY A MINIMAL IMPACT ON TEMPERATURES. WITH PRECIPITABLE WATER VALUES ONLY 60 TO 90 PERCENT OF NORMAL BOTH AT KAMA AND UPSTREAM...THIS WILL BE A DRY FRONTAL PASSAGE. ANOTHER TROUGH COULD PUSH THROUGH THE REGION MONDAY...BRINGING LITTLE MORE THAN A WIND SHIFT. AS LONG AS THE UPPER LEVEL PATTERN REMAINS THE SAME...THE WARMING TREND WILL CONTINUE. BY WEDNESDAY...THE LAST DAY OF THIS PATTERN...TEMPERATURES COULD BE NEAR RECORD HIGHS. AS THE RIDGE BREAKS DOWN THURSDAY...A SHORTWAVE UPPER LEVEL TROUGH PUSHING THROUGH BEHIND THE RIDGE...SHOULD RESULT IN LEE SIDE CYCLOGENESIS AT THE SURFACE. HOWEVER THERE IS SOME DISAGREEMENT BOTH AMONG MODELS AND RUN TO RUN. CURRENTLY THE GFS SOLUTION IS SUSPICIOUSLY FAST...HAVING THE SURFACE LOW DEVELOP...INTENSIFY AND THEN LIFT NORTHEAST ALL IN THE COURSE OF ABOUT 18 HOURS...FROM 06Z THURSDAY TO 00Z FRIDAY. THE GFS HAD ALSO BEEN SHOWING CONSIDERABLE PRECIPITATION WITH THIS SYSTEM IN PREVIOUS RUNS AND IS NOW PRACTICALLY DRY OVER THE REGION. WITH LITTLE SUPPORT FOR THE GFS SOLUTION FROM THE ECMWF...OTHER NCEP ENSEMBLE MEMBERS...AND THE CANADIAN ENSEMBLE...HAVE CHOSEN TO GO WITH THE ENSEMBLE MEAN FOR NOW...KEEPING THE FORECAST DRY AND KEEPING TEMPERATURES BETWEEN THE GFS AND ECMWF. SJOHNSON FIRE WEATHER... A STAGNANT WEATHER PATTERN WILL RESULT IN WARM AND DRY CONDITIONS THROUGH MID WEEK. FIRE WEATHER CONCERNS WILL BE ELEVATED EVERY DAY THROUGH WEDNESDAY AS DAYTIME RELATIVE HUMIDITIES WILL BE NEAR OR BELOW 15 PERCENT. HOWEVER...TODAY AND SUNDAY WILL BE THE DAYS OF GREATEST CONCERN AS NORTH AND NORTHWESTERLY WINDS COULD APPROACH 20 MPH. A FIRE DANGER STATEMENT WILL BE ISSUED FOR TODAY ACROSS THE REGION. A WEATHER PATTERN CHANGE ON THURSDAY SHOULD RETURN FIRE WEATHER CONCERNS TO LOW. SJOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/08
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST SAT JAN 17 2009 OKZ001>003-TXZ001>020-181200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST SAT JAN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF ABOVE NORMAL AFTERNOON TEMPERATURES IN THE UPPER 50S TO LOWER 60S...NORTHWEST TO NORTH WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS TODAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF ABOVE NORMAL AFTERNOON TEMPERATURES IN THE LOWER 60S...NORTHWEST TO NORTH WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TAB
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142136.